Topic: Cases in Clinical MS
Podium Presentation in Room 1 on Wednesday at 16:55 (Chair: Mark Marzinke / Ganesh Moorthy)
Authors: Gang Xu (1), Lauren Haney (2), Nicole Bohm (2), Brian Slay (1), Nikolina Babic (1)
An adolescent male with recent heart transplant and stage 3 CKD presented to our hospital with acute onset seizures. Upon admission, midazolam, levetiracetam, fosphenytoin, and pentobarbital were administered to manage his seizures. The patient continued on his home dose of tacrolimus (TAC) 2 mg BID for immunosuppression. On hospital day 2, he was transitioned from TAC to oral cyclosporine (CsA) 80 mg BID. Serum CsA level was ordered for dose assessment. CsA analysis led to unexpected finding of a high TAC level (>20 ng/mL). The clinical team was alerted and TAC levels were subsequently included in daily monitoring. TAC continued to rise, reaching a peak of 37 ng/mL (day 5). The levels then started to trend down, with a final level of 1.4 ng/mL obtained on day 8. CsA was discontinued on day 6 and restarted on day 8 to ensure immunosuppression.
TAC and CsA are immunosuppressant drugs used in organ transplantation. Therapeutic trough levels are 5-15 ng/mL (TAC) and 100-400 ng/mL (CsA). The adverse effects of elevated TAC levels include nephrotoxicity, neurotoxicity, hypertension and nausea whereas the elevated CsA may lead to renal toxicity, liver or CNS effects. Both drugs are metabolized in the liver, predominantly by CYP3A4. Another substrate of CYP3A4, relevant to our case, is midazolam. Competition of TAC, CsA and midazolam for CYP3A4 binding could result in altered drug metabolism.
MS Methods and Results:
TAC and CsA were measured simultaneously by LC-MS/MS. The method involved cell lysis followed by protein precipitation and LC/MS-MS analysis of the supernatant. Drug levels for hospital days 2-8 were: 22.9, 21.4, 37.6, 37.4, 17.6, 5.60 and 1.40 ng/mL (TAC); 225.0, 243.2, 542.4, 253.8, 135.9, 67.4 and 24.4 ng/mL (CsA).
Discussion and Conclusion:
LC-MS/MS method enabled detection of unexpectedly high TAC levels and helped detect and prevent TAC toxicity in our patient. Given the rapid, first-order absorption and half-life of ~12 h, toxic TAC levels 3-5 days post last administered dose are unexpected. One possible explanation for sustained TAC levels is an IV line contamination. However, the clinical team confirmed that no drug was administered via IV. Analytical interference was ruled out by chromatography review and retesting at a reference laboratory. In addition, no instances of method interference have been reported in the literature, and after peaking, drug concentrations trended down at a rate compatible with known population pharmacokinetics. Plausible explanations include altered volume of distribution due to changing protein binding and redistribution from erythrocytes, and/or substrate competition for the CYP3A4 where competitive binding of TAC, CsA and midazolam reduced metabolism of tacrolimus. This is further supported by the fact that TAC levels decreased appropriately upon discontinuation of CsA. The patient also received propofol, which has been reported to inhibit CYP 3A4.
|Planning to mention or discuss specific products or technology of the company(ies) listed above:||